Alert archive / California / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 16, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Sep 13, 2011, 3:59 AM PDT for San Diego County, California. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 13, 2011, 3:59 AM PDT (10:59 UTC)
- Expired
- Sep 13, 2011, 4:28 AM PDT
- In force
- 29 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
County San Diego County, CA
The radar
The San Diego radar (KNKX), 50 km from the middle of the area, began a volume at 11:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 4:10 AM PDT | HAIL 0.5 | Pine Valley, CA | HALF INCH HAIL COVERED GROUND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 11.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2146 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
644 WUUS56 KSGX 131059 SVRSGX CAC073-131130- /O.NEW.KSGX.SV.W.0016.110913T1059Z-110913T1130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 359 AM PDT TUE SEP 13 2011 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA... * UNTIL 430 AM PDT * AT 352 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 11 MILES SOUTH OF PINE VALLEY...OR 13 MILES NORTHEAST OF TECATE...AND MOVING NORTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PINE VALLEY AND MOUNT LAGUNA BY 415 AM PDT... 9 MILES SOUTHEAST OF JULIAN BY 430 AM PDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3307 11662 3308 11635 3266 11636 3265 11657 TIME...MOT...LOC 1059Z 177DEG 27KT 3275 11647 $$ BALFOUR
3 follow-up statements
335 WWUS56 KSGX 131108 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 408 AM PDT TUE SEP 13 2011 CAC073-131130- /O.CON.KSGX.SV.W.0016.000000T0000Z-110913T1130Z/ SAN DIEGO CA- 408 AM PDT TUE SEP 13 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM PDT FOR CENTRAL SAN DIEGO COUNTY... AT 401 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF PINE VALLEY...OR 17 MILES NORTHEAST OF TECATE...MOVING NORTH AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... SHELTER VALLEY AND BANNER BY 430 AM PDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3274 11636 3273 11658 3307 11661 3308 11636 TIME...MOT...LOC 1108Z 178DEG 29KT 3283 11647 $$ BALFOUR
753 WWUS56 KSGX 131122 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 422 AM PDT TUE SEP 13 2011 CAC073-131130- /O.CON.KSGX.SV.W.0016.000000T0000Z-110913T1130Z/ SAN DIEGO CA- 422 AM PDT TUE SEP 13 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM PDT FOR CENTRAL SAN DIEGO COUNTY... AT 414 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PINE VALLEY...OR 22 MILES NORTH OF TECATE...MOVING NORTH AT 30 MPH. AT 410 AM A WEATHER SPOTTER NEAR PINE VALLEY REPORTED HALF INCH HAIL COMPLETELY COVERING THE GROUND. THE THUNDERSTORM IS BEGINNING TO COLLAPSE SO THE GREATEST THREAT UNTIL 430 AM PDT WILL BE DAMAGING WINDS THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL CENTRAL SAN DIEGO COUNTY AT 430 AM PDT PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3282 11644 3282 11655 3306 11657 3306 11645 TIME...MOT...LOC 1119Z 175DEG 28KT 3291 11650 $$ BALFOUR
222 WWUS56 KSGX 131128 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 428 AM PDT TUE SEP 13 2011 CAC073-131138- /O.CAN.KSGX.SV.W.0016.000000T0000Z-110913T1130Z/ SAN DIEGO CA- 428 AM PDT TUE SEP 13 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAN DIEGO COUNTY IS CANCELLED... LAT...LON 3282 11644 3282 11655 3306 11657 3306 11645 TIME...MOT...LOC 1128Z 178DEG 29KT 3299 11648 $$ BALFOUR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:00 AM PDT, 59 minutes earlier.
Area forecast discussion, Sep 13, 3:00 AM PDT, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SAN DIEGO CA 300 AM PDT TUE SEP 13 2011 .SYNOPSIS... UPPER LEVEL LOW PRESSURE OVER CALIFORNIA WILL DRAW SUBTROPICAL MOISTURE FROM THE SOUTH INTO SOUTHERN CALIFORNIA TODAY. THIS WILL PRODUCE SOME SHOWERS AND THUNDERSTORMS OVER INLAND AREAS TODAY...WITH SMALLER CHANCES FOR THE MOUNTAINS AND DESERTS WEDNESDAY AFTERNOON. NIGHT AND MORNING COASTAL CLOUDS WILL BE PATCHY...BUT INCREASE IN COVERAGE OVER THE NEXT FEW DAYS. TEMPERATURES WILL BE A LITTLE BELOW NORMAL THROUGH THE WEEKEND. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... CLOUDS ARE INCREASING FROM THE SOUTHEAST AND A FEW LIGHT SHOWERS ARE TOUCHING THE SOUTHEAST CORNER OF OUR REGION. PATCHES OF LOW CLOUDS HAVE DEVELOPED ALONG THE COAST TOO. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL PUSH A SHORTWAVE OF ENERGY THROUGH OUR REGION TODAY. THIS WILL COMBINE WITH THE INCREASING MOISTURE FROM THE SOUTH AND ENHANCE OUR CHANCES OF SHOWERS AND THUNDERSTORMS MAINLY OVER INLAND AREAS ALL DAY TODAY. CONVECTION WILL DECREASE AS THE SUN GOES DOWN...BUT THERE IS ENOUGH MOISTURE FOR THUNDERSTORMS IN THE MOUNTAINS AND ADJACENT DESERTS WEDNESDAY AFTERNOON. THE LOW PRESSURE SYSTEM SLOWLY MOVES EAST THURSDAY AND WE SLOWLY DRY OUT A LITTLE. THE MARINE LAYER WILL GET MORE ORGANIZED THURSDAY AND FRIDAY FOR MORE UNIFORM COASTAL CLOUD COVERAGE EACH NIGHT AND MORNING THROUGH THE WEEKEND. TEMPS WILL BE SLIGHTLY BELOW NORMAL THROUGH THE WEEKEND AS WELL. MODELS SHOW A RATHER STRONG HIGH PRESSURE RIDGE DEVELOPING ALONG THE WEST COAST NEXT WEEK FOR A WARMING TREND. && .AVIATION...UPDATED 130914Z...THROUGH 1800 UTC SCT-BKN STRATUS OVER WATER/INLAND 5SM WITH BASES FL08-010 TOPS FL015 AND SCT-BKN MERGG LYRS BETWEEN FL100-FL300 WITH ISOLD EMBEDDED SHRA/TSTMS MOVG N ACROSS SOUTHERN APPROACH ROUTES. FROM 1800-14/0400 UTC SCT-BKN TSTMS OVER MOST AREAS EXCEPT IMMEDIATE COAST...AND BLOCKING MOST SOUTHERN APPROACH ROUTES...WITH BASES FL075-FL100 AND TOPS FL350-400...ACCOMPANIED WITH SMALL HAIL/DOWNDRAFT GUSTS 40KT...MOVG NW-N. AFTER 14/0400 UTC TSTM DISSIPATING/MOVG E AND N OF AREA...BKN-SCT CLDS AOA FL120 OVER LAND AND SCT-BKN STRATUS FORMING OVER WATER/IMMEDIATE COAST WITH BASES FL015 TOPS FL020. && .SGX WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MM AVIATION...BALFOUR
Hazardous weather outlook, Sep 13, 2:05 AM PDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 205 AM PDT TUE SEP 13 2011 CAZ042-043-048-050-055>058-060>062-140030- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 205 AM PDT TUE SEP 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY OVER INLAND AREAS...MOUNTAINS...AND DESERTS. THE FLASH FLOOD POTENTIAL IS MODERATE...THE RISK FOR FLASH FLOODING IS MODERATE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS AND ADJACENT DESERTS WEDNESDAY AFTERNOON. THE FLASH FLOOD POTENTIAL IS LOW...THE RISK OF FLASH FLOODING IS MINIMAL. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MM
In the hours before
Special weather statement, Sep 13, 1:35 AM PDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 135 AM PDT TUE SEP 13 2011 CAZ042-043-048-050-055>058-060>062-130900- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 135 AM PDT TUE SEP 13 2011 ...SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS ALL AREAS ON TUESDAY... AN UPPER LEVEL DISTURBANCE LOCATED OFF THE SOUTHERN CALIFORNIA COAST WILL BRING SHOWERS AND THUNDERSTORMS TO THE REGION BEGINNING TUESDAY MORNING. SHOWERS AND THUNDERSTORMS ARE POSSIBLE IN ALL OF SAN DIEGO COUNTY DURING THE MORNING AND INTO THE MID AFTERNOON. SHOWERS AND THUNDERSTORMS ARE POSSIBLE IN THE MOUNTAINS AND DESERTS DURING THE MORNING AND INTO THE EVENING. HIGHEST CHANCE OF THUNDERSTORMS WILL BE IN THE MOUNTAINS AND DESERTS. COASTAL ORANGE COUNTY HAS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ON TUESDAY MORNING. THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE HAIL...FREQUENT LIGHTNING...LOCALLY HEAVY RAINFALL AND GUSTY WINDS. WHEN YOU HEAR THUNDER...MOVE INSIDE IMMEDIATELY. LIGHTNING CAN BE DEADLY. THUNDERSTORM CAN ALSO PRODUCE FLASH FLOODING MAINLY IN STEEP TERRAIN...CANYONS...AND BURN SCARS. MOKER/TARDY
Special weather statement, Sep 13, 3:46 AM PDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
346 AM PDT TUE SEP 13 2011
CAZ050-058-062-131130-
SAN DIEGO COUNTY DESERTS-
SAN DIEGO COUNTY MOUNTAINS-
SAN DIEGO COUNTY VALLEYS-
346 AM PDT TUE SEP 13 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SAN DIEGO COUNTY UNTIL
430 AM PDT...
AT 339 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES EAST OF TECATE...MOVING NORTH AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...PINE VALLEY...MOUNT LAGUNA...
LIVE OAK SPRINGS...MORENA VILLAGE AND DESCANSO.
LAT...LON 3286 11665 3289 11633 3260 11633 3259 11634
3259 11639 3259 11648 3258 11652 3258 11655
TIME...MOT...LOC 1046Z 173DEG 7KT 3263 11645
BALFOURSpecial weather statement, Sep 13, 3:56 AM PDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
356 AM PDT TUE SEP 13 2011
CAZ058-131130-
SAN DIEGO COUNTY MOUNTAINS-
356 AM PDT TUE SEP 13 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SAN DIEGO COUNTY UNTIL
430 AM PDT...
AT 348 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF TECATE...MOVING NORTHWEST
AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...MORENA VILLAGE.
LAT...LON 3281 11660 3285 11643 3261 11637 3258 11646
3259 11648
TIME...MOT...LOC 1055Z 155DEG 7KT 3269 11647
BALFOURThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 3:46 AM PDT | Special Weather Statement | SGX | San Diego | 44 min |
| Sep 13, 3:56 AM PDT | Special Weather Statement | SGX | San Diego | 34 min |
| Sep 13, 4:57 AM PDT | Special Weather Statement | SGX | Riverside | 63 min |
| Sep 13, 5:03 AM PDT | Special Weather Statement | SGX | San Diego | 42 min |
| Sep 13, 5:42 AM PDT | Flash Flood Watch | SGX | Riverside, San Bernardino, San Diego | 15 hr |
| Sep 13, 6:22 AM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 38 min |
| Sep 13, 6:47 AM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 28 min |
| Sep 13, 6:59 AM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 46 min |
| Sep 13, 8:21 AM PDT | Areal Flood Advisory | SGX | Riverside, San Diego | 3 hr |
| Sep 13, 11:17 AM PDT | Areal Flood Advisory | SGX | Riverside, San Diego | 3 hr |
| Sep 13, 1:08 PM PDT | Flash Flood Warning | SGX | San Bernardino | 112 min |
| Sep 13, 1:20 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 40 min |
| Sep 13, 2:20 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 115 min |
| Sep 13, 2:30 PM PDT | Special Weather Statement | SGX | 60 min | |
| Sep 13, 2:52 PM PDT | Special Weather Statement | SGX | 53 min | |
| Sep 13, 2:55 PM PDT | Severe Thunderstorm Warning | SGX | Riverside, San Bernardino | 29 min |
| Sep 13, 3:34 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 3 hr |
| Sep 13, 3:51 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 24 min |
| Sep 13, 4:14 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 16 min |
Nearby
Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.